Levaquin is a commonly prescribed antibiotic in the treatment of bacterial infections. Unfortunately, as is the case with any antibiotic that is prescribed in clinical practice, Levaquin is also associated with certain side-effects that need to be monitored by both the patient and the prescribing physician. In this article, we shall briefly review the common side-effects that may be seen in patients taking this drug.
Before delving into the side-effects Levaquin, it is important to remember certain serious side-effects that may occur following its use.
Levaquin is associated with an increased risk of inflammation and pain in the tendons. This condition is known as tendinitis and can affect the Achilles tendon in the foot or the shoulder joint amongst other tendons. The tendinitis can be rather severe and the sudden strenuous movements can sometimes result in the rupture of the tendon which can be rather debilitating and painful to the patient. Due to this, patients always need to be kept a close eye on when taking this drug for long periods of time. The presence of any swelling and inflammation around the tendons should point towards possible side-effects of Levaquin and the drug may need to be changed.
Hypersensitivity reactions refer to serious allergic reactions that can occur following the use of a drug. They are sometimes called as anaphylactic reactions and such reactions have been seen following the use of Levaquin. It is therefore essential that all patients who commence Levaquin be watched for any signs of symptoms that may suggest a hypersensitivity response. Patients who develop this reaction may require high dose intravenous steroids along with oxygen therapy and antihistamine medication.
Worsening of myasthenia gravis
Myasthenia gravis is a clinical condition where there is weakness of the muscles due to disease in the neuromuscular junctions. Levaquin can worsen patient’s symptoms if they suffer from myasthenia gravis. This must therefore be kept an eye out for.
Other side effects
There is some evidence that Levaquin can affect the liver to an extent but this does not appear to be a serious reaction.
Levaquin can cause seizures, psychosis, anxiety, light-headedness, depression, confusion, lack of sleep and suicidal thoughts sometimes. In addition, it can raise the pressure of the cerebral spinal fluid that is present around the brain and this can cause headache and other neurological problems. For this reason, Levaquin must be used with caution in patients who have nerve disease.
In addition to this, Levaquin can cause alteration in sensation in the hands and feet.
One of the common side-effects that are associated with Levaquin use is antibiotic associated diarrhoea. The organism causing this is known as Clostridium difficile and patients who develop this condition can have rather severe diarrhoea that is extremely foul smelling. Treatment involves stopping the Levaquin and commencing the patient on probiotic agents along with supportive treatment.
Levaquin is associated with a prolonged relaxation of the heart that is visualised as a prolonged QT interval on an echocardiogram. Patients who have this condition are at higher risk of developing fast and irregular heartbeats which can be fatal. It is therefore recommended that levofloxacin not be used in patients who have a prolonged QT interval.
Levaquin has numerous side-effects that must be kept an eye out for. Fortunately these are not very common but must be recognised so that treatments can be commenced sooner rather than later.